Idaho, 2024

Damaging Winds in Idaho, May 13, 2024

May 13, 2024 · NWS PIH · 31 events in 10 counties and zones

Widespread severe weather reported on the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Widespread severe weather reported on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 13, 12:25 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, May 13, 12:25 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
125 PM MDT Mon May 13 2024

.SHORT TERM...Tonight and Tuesday
An upper level trough moving through eastern Oregon and western
Idaho this afternoon has brought an end to our mostly clear skies
and dry weather. Afternoon satellite imagery continues to show
continued development of the CU field across the region with
already a handful of thunderstorms having developed. Hi-res CAMs
continue to point towards areas along the Nevada/Utah borders and
into the eastern Highlands as the primary area for precipitation
today, but valley locations will get in on the action as well. Not
expecting any widespread severe thunderstorm activity today but
some storms will certainly be capable of gusty winds to 40-45 mph
and maybe some small hail. In addition to the storms, winds have
picked up across a good chunk of the region as well and this will
continue through the daylight hours. Precipitation should begin to
diminish after sunset with precip free conditions expected
overnight.

A secondary shortwave will dip down across the region overnight and
into the early morning on Tuesday. This secondary shortwave will
spark additional shower and storm development on Tuesday. Tomorrow's
activity will likely favor the eastern half of the region.  Similar
to today, not expecting anything severe but a stronger storm or two
will be possible. Temperatures tomorrow will run about 5 degrees
cooler than today's highs as slightly cooler air moves in behind
today's trough but still should run on the warmer side of average.
McKaughan

.LONG TERM...Wed through next Mon night
The upper level trough is still passing to the east Wed/Wed
night. This means the northwest flow will keep precipitation going
along the entire eastern highlands from MT to UT. The upper level
ridging behind the trough lasts 24 hours for a dry period. On
Fri, the upper level flow becomes flat. Most of the solution
clusters indicate dry flow, but 25 to 30 percent show some
possible troughing. This compares to the deterministic GFS showing
a strong trough punching up the winds very strongly with some
light precipitation. So I would put that Fri and thus beyond are
low confidence right now. And the clusters mostly agree with 45 to
55 percent indicating a wet pattern, and the rest (depending on
the day) indicating dry pattern. On Mon, there is little
consensus, with most indicating at least a chance for a wet
pattern. There is an upper level trough somewhere in the Pacific
Northwest are along the coast, possibly as far north as the BC
coast. Consensus temperatures are still at or above normal with
Thu a day when temperatures in eastern Idaho may easily reach 80
degrees. This may push river stages higher if there is snow
available in the river's basin. Winds have good upper level
support to be elevated during this time if surface wind aligns for
westerly or northwesterly wind. Messick

&&

.AVIATION...
VFR conditions expected to prevail outside of any showers and
thunderstorms. Expecting precipiation to move across the region this
afternoon and evening as an upper level trough swings through the
area. Still not much in the way of confidence as to if/when any
impacts will be seen at terminals so will maintain VCTS wording for
now and add TEMPOs if confidence increases. Gusty SW/W winds also
being observed at KPIH, KBYI and KIDA and this will continue through
sunset. Precip and winds should diminish around 02-04Z with quiet
conditions expected for the overnight period. Additional
shower/storm development is possible once again Tuesday but will
likely be focused more across the eastern part of the region which
should keep KSUN and KBYI void of any precipitation concerns.
McKaughan

&&

.HYDROLOGY...
The Portneuf and Blackfoot rivers remain the water ways
of concern, though forecasts continue to trend down with water
levels throughout the upcoming week despite a very slight uptick
of water levels on the Portneuf River over the last 24 hours.
McKaughan

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 13, 2:25 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
325 PM MDT Mon May 13 2024

IDZ060-061-132200-
Bear Lake Valley ID-Bear River Range ID-
325 PM MDT Mon May 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN BEAR LAKE COUNTIES THROUGH 400 PM MDT...

At 323 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles northwest of Saint
Charles to 8 miles northwest of Garden City. Movement was east at 25
mph.

HAZARD...Wind gusts in excess of 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds will likely create dangerous boating conditions
         on Bear Lake.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Fish Haven, and Minnetonka
Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Strong winds will create rough chop.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4216 11157 4219 11120 4200 11119 4200 11157
TIME...MOT...LOC 2123Z 264DEG 22KT 4217 11158 4199 11156

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH

TAX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bear Lake

When
May 13, 2:40 PM MST to 3:00 PM MST
Where
Bear Lake County, 3 mi WSW of Lindsayville
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.403, -111.474

A 61 mph gust measured at Bartlett Lake mesonet site.

Thunderstorm Wind, Bear Lake

When
May 13, 3:00 PM MST to 3:15 PM MST
Where
Bear Lake County, 3 mi SE of Dingle
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.189, -111.229

A 58 mph wind gust measured at Rocky Point ITD platform.

Thunderstorm Wind, Bear Lake

When
May 13, 3:04 PM MST to 3:15 PM MST
Where
Bear Lake County, 7 mi E of St Charles
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
42.120, -111.243

Private weather station recorded 58 mph gust east/southeast of St Charles.

Thunderstorm Wind, Cassia

When
May 13, 3:07 PM MST to 3:20 PM MST
Where
Cassia County, 5 mi SSW of Oakley
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.183, -113.907

Idaho Power reported 100 customers without power due to thunderstorm winds south of Oakley.

Thunderstorm Wind, Cassia

When
May 13, 3:09 PM MST to 3:20 PM MST
Where
Cassia County, 1 mi SE of Churchill
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
42.340, -113.906

A private weather station near Churchill measured a 58 mph wind gust.

Thunderstorm Wind, Cassia

When
May 13, 3:15 PM MST to 3:25 PM MST
Where
Cassia County, 4 mi S of Burley
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.472, -113.780

A 59 mph wind gust measured 4 miles south of Burley at station DVI01498.

Thunderstorm Wind, Minidoka

When
May 13, 3:18 PM MST to 3:28 PM MST
Where
Minidoka County, 8 mi WNW of Burley to 10 mi NE of Rupert
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
42.574, -113.925

Idaho Power reported 550 customers without power from just west of Paul north to Idaho Highway 24.

Thunderstorm Wind, Cassia

When
May 13, 3:24 PM MST to 3:35 PM MST
Where
Cassia County, Burley
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Local Official
Coordinates
42.530, -113.780

Reports of tree damage, power outages with Idaho Power reporting 1,100 customers without power in Burley.

Thunderstorm Wind, Cassia

When
May 13, 3:26 PM MST to 3:40 PM MST
Where
Cassia County, Burley Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
42.530, -113.770

A 62 mph wind gust recorded at the Burley Municipal Airport ASOS.

Thunderstorm Wind, Minidoka

When
May 13, 3:28 PM MST to 3:41 PM MST
Where
Minidoka County, Rupert
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
42.620, -113.670

Trees downed in Rupert.

Thunderstorm Wind, Minidoka

When
May 13, 3:29 PM MST to 3:41 PM MST
Where
Minidoka County, 5 mi N of Acequia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.742, -113.580

Pine tree uprooted north of Acequia.

Thunderstorm Wind, Minidoka

When
May 13, 3:29 PM MST to 3:41 PM MST
Where
Minidoka County, 1 mi N of Paul
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.614, -113.770

Two pine trees downed just north of Paul.

Thunderstorm Wind, Minidoka

When
May 13, 3:29 PM MST to 3:41 PM MST
Where
Minidoka County, 4 mi N of Acequia
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
42.728, -113.580

Idaho Power reported 1,100 customers without power across Minidoka, Hawley, Acequia, and Rupert.

Thunderstorm Wind, Minidoka

When
May 13, 3:30 PM MST to 3:40 PM MST
Where
Minidoka County, 3 mi WSW of Paul
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
42.583, -113.825

A 70 mph wind gust measured at site RPT1.

Thunderstorm Wind, Minidoka

When
May 13, 3:34 PM MST to 3:45 PM MST
Where
Minidoka County, 3 mi W of Acequia
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
42.670, -113.639

A private weather station recorded a 67 mph wind gust near intersection of 300 N and N 100 E.

Thunderstorm Wind, Cassia

When
May 13, 3:45 PM MST to 4:00 PM MST
Where
Cassia County, Idahome
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.420, -113.380

The ITD Idahome site recorded a 65 mph wind gust.

Thunderstorm Wind, Cassia

When
May 13, 3:45 PM MST to 4:00 PM MST
Where
Cassia County, 2 mi NW of Idahome
Measured
58 kt (67 mph) estimated gust
Reported by
Mesonet
Coordinates
42.441, -113.408

A 67 mph wind gust measured at the MALI mesonet site.

Thunderstorm Wind, Blaine

When
May 13, 3:49 PM MST to 4:00 PM MST
Where
Blaine County, Hawley
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.750, -113.420

A 62 mph wind gust measured at the Hawley Union Pacific mesonet site.

Thunderstorm Wind, Power

When
May 13, 4:00 PM MST to 4:10 PM MST
Where
Power County, 2 mi WSW of Cold Water
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.609, -113.156

A 64 mph wind gust measured at the Coldwater ITD mesonet site.

Thunderstorm Wind, Cassia

When
May 13, 4:00 PM MST to 4:15 PM MST
Where
Cassia County, 10 mi E of Declo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.520, -113.424

A 65 mph wind gust measured at the Yale ITD mesonet site.

Thunderstorm Wind, Cassia

When
May 13, 4:00 PM MST to 4:15 PM MST
Where
Cassia County, Idahome
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
42.420, -113.380

A 70 mph wind gust measured at the Idahome ITD mesonet site.

Thunderstorm Wind, Minidoka

When
May 13, 4:15 PM MST to 4:30 PM MST
Where
Minidoka County, Minidoka
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.750, -113.480

The Minidoka ARL mesonet site recorded a 60 mph wind gust.

Thunderstorm Wind, Butte

When
May 13, 4:15 PM MST to 4:30 PM MST
Where
Butte County, 15 mi SW of Arco
Measured
70 kt (81 mph) estimated gust
Reported by
Mesonet
Coordinates
43.477, -113.512

The ITD Tom Cat Summit mesonet site recorded an 80 mph wind gust.

Thunderstorm Wind, Power

When
May 13, 4:41 PM MST to 4:55 PM MST
Where
Power County, 12 mi NW of American Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
42.903, -112.998

Idaho Power reported 100 customers lost power west of Aberdeen.

Thunderstorm Wind, Power

When
May 13, 4:45 PM MST to 5:00 PM MST
Where
Power County, 4 mi W of American Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
42.780, -112.909

Trees downed in west of American Falls.

Thunderstorm Wind, Power

When
May 13, 4:57 PM MST to 5:15 PM MST
Where
Power County, 2 mi WNW of (Pih)pocatello Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
42.931, -112.636

Idaho Power reported over 150 customers without power from west Chubbuck to American Falls Reservoir.

Thunderstorm Wind, Power

When
May 13, 5:00 PM MST to 5:15 PM MST
Where
Power County, (Pih)pocatello Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.920, -112.600

A 63 mph gust measured at the Pocatello Airport at 6 pm EDT and a 64 mph gust measured at 6:07 pm EDT.

Thunderstorm Wind, Lincoln

When
May 13, 5:09 PM MST to 5:20 PM MST
Where
Lincoln County, 8 mi W of Shoshone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
42.930, -114.558

Idaho Power reported 400 customers without power in southwest Lincoln County.

Thunderstorm Wind, Bannock

When
May 13, 5:10 PM MST to 5:25 PM MST
Where
Bannock County, 7 mi SSE of Pocatello
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.776, -112.377

Upper third of large Pine tree snapped off along Mink Creek.

Thunderstorm Wind, Caribou

When
May 13, 5:30 PM MST to 5:40 PM MST
Where
Caribou County, 9 mi W of Soda Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.650, -111.757

A 60 mph wind gust measured at the ITD Gem Valley mesonet site.

Thunderstorm Wind, Bingham

When
May 13, 5:35 PM MST to 5:45 PM MST
Where
Bingham County, 2 mi E of Aberdeen
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
42.950, -112.811

Idaho Power reported over 80 customers without power from east of Aberdeen to the American Falls Reservoir.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188746, 1188750, 1188754, 1188757, 1188761, 1188764, 1188770, 1188773, 1188776, 1188783, 1188797, 1188801, 1188807, 1188809, 1188812, 1188815, 1188821, 1188832, 1188835, 1188836, 1188838, 1188840, 1188846, 1188850, 1188853, 1188855, 1188857, 1188860, 1188863, 1188866, 1188868.